Alert archive / Alabama / Freeze Warnings in 2008

Freeze Warning 2, NWS Birmingham, AL

March 24, 200839 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Mar 24, 2008, 1:01 PM CDT for 39 counties in Alabama. It took effect at Mar 25, 2008, 1:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2008, 1:01 PM CDT (18:01 UTC)
In effect from
Mar 25, 2008, 1:00 AM CDT
Expired
Mar 25, 2008, 9:00 AM CDT
In force
8 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 241801
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT MON MAR 24 2008

...FREEZING TEMPERATURES TUESDAY MORNING...

.A LATE COLD SNAP WILL BRING THE THREAT OF FREEZING TEMPERATURES
TO CENTRAL ALABAMA OVERNIGHT MONDAY NIGHT INTO TUESDAY MORNING...
THREATENING AREA AGRICULTURAL AND HORTICULTURAL INTERESTS...AS
WELL AS BACKYARD GARDENERS.

ALZ011>015-017>050-250500-
/O.UPG.KBMX.FZ.A.0002.080325T0600Z-080325T1400Z/
/O.NEW.KBMX.FZ.W.0002.080325T0600Z-080325T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
101 PM CDT MON MAR 24 2008

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY. THE
FREEZE WATCH IS NO LONGER IN EFFECT. 

FREEZING TEMPERATURES WILL SETTLE ACROSS THE AREA MONDAY NIGHT
INTO TUESDAY MORNING. TEMPERATURES READINGS IN THE MIDDLE 20S ARE POSSIBLE
BY SUNRISE TUESDAY IN THE NORMALLY COLDER...PROTECTED
LOCATIONS...WITH THE REMAINDER OF THE AREA FALLING INTO THE UPPER
20S TO NEAR 30 DEGREES. FREEZING TEMPERATURES ARE POSSIBLE BETWEEN
1 AM AND 9 AM ON TUESDAY.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$
1 follow-up statement
000 
WWUS74 KBMX 250458
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1158 PM CDT MON MAR 24 2008

...TEMPERATURES ARE DROPPING...

.TEMPERATURES WILL DROP BELOW FREEZING ACROSS CENTRAL ALABAMA
OVERNIGHT...THREATENING AREA AGRICULTURAL AND HORTICULTURAL
INTERESTS...AS WELL AS BACKYARD GARDENERS.

ALZ011>015-017>050-251300-
/O.CON.KBMX.FZ.W.0002.080325T0600Z-080325T1400Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
1158 PM CDT MON MAR 24 2008

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY...

FREEZING TEMPERATURES WILL SETTLE ACROSS THE AREA TONIGHT. TEMPERATURES
READINGS IN THE MIDDLE 20S ARE POSSIBLE BY SUNRISE TUESDAY IN THE
NORMALLY COLDER...PROTECTED LOCATIONS...WITH THE REMAINDER OF THE
AREA FALLING INTO THE UPPER 20S TO NEAR 30 DEGREES. FREEZING
TEMPERATURES ARE POSSIBLE BETWEEN 1 AM AND 9 AM ON TUESDAY.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Mar 24, 12:30 PM CDT, 31 minutes earlier.

Area forecast discussion, Mar 24, 12:30 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT MON MAR 24 2008

.UPDATE...FOR AVIATION.

&&

.DISCUSSION...

HIGH PRESSURE TO THE WEST THIS MORNING...WILL SLIDE EAST DURING THE
DAY AND THEN BUILD OVER ALABAMA AND GEORGIA TONIGHT. WE WILL SEE A
COOL AND DRY DAY IN STORE AGAIN TODAY...WITH HIGHS 2 TO 3 DEGREES
COOLER THAN SUNDAY. WINDS WILL PICK UP IN THE AFTERNOON TO AROUND 10
TO 15 MPH. HIGHS WILL TOP OUT IN THE LOW 50S NORTH TO UPPER 50S
SOUTH. TONIGHT...WINDS WILL LIKELY DIMINISH OVERNIGHT....AND ALLOW
TEMPERATURES TO DROP OFF QUITE A BIT. WILL BE GOING WITH FREEZING
TEMPERATURES ACROSS MOST OF THE AREA BY SUNRISE. AT THE SAME
TIME...THE HIGH PRESSURE WILL BE EAST OF CENTRAL ALABAMA AND WINDS
WILL BEGIN TO SWITCH BACK FROM THE SOUTH AROUND SUNRISE. IF THESE
WINDS PICK UP ANY BEFORE SUNRISE...THEN TEMPS MAY NOT DROP AS
MUCH...OR EVEN START TO RISE. THEREFORE WILL KEEP THE FREEZE WATCH
IN PLACE AND ALLOW NEXT SHIFT TO PINPOINT EXACT LOCATIONS NEEDED FOR
THE WARNING. IT WOULD BE A GOOD IDEA TO PLAN FOR A FREEZE ACROSS
MOST OF CENTRAL ALABAMA FOR TUESDAY MORNING.

16

LARGELY ZONAL UPPER LEVEL FLOW FROM TUESDAY ON LEAVES A SOMEWHAT
LOW CONFIDENCE BUT ALSO FAIRLY LOW POTENTIAL IMPACT FORECAST FOR
THE NEXT SEVEN DAYS. LONG RANGE/GLOBAL MODELS BRING A COLD FRONT
AT LEAST AS FAR AS THE TENNESSEE VALLEY DURING THE FRIDAY/SATURDAY
TIME FRAME. 00Z RUN OF THE GFS DELAYS PASSAGE UNTIL SATURDAY...AND
IN DOING SO THE FRONT LOOSES SOME OF ITS THERMAL STRENGTH AND
STALLS IT OUT ACROSS THE MIDDLE OF ALABAMA. THE ECMWF IS A BIT
QUICKER IN GETTING IT INTO THE REGION (FRIDAY/FRIDAY NIGHT) AND
PUSHES IT A BIT FARTHER SOUTH. NEITHER MODEL SHOWS A GREAT DEAL OF
MOISTURE ASSOCIATED WITH THE FRONT. GIVEN THE ZONAL NATURE OF THE
UPPER FLOW...AND MODEL UNCERTAINTIES ASSOCIATED WITH THE TIMING OF
FEATURES IN SUCH A REGIME...I BELIEVE 20-30 PERCENT POPS ARE GOOD
FOR NOW. THERE DOES SEEM TO BE SOME INSTABILITY...ESPECIALLY ON
SATURDAY...SO SOME MENTION OF THUNDERSTORMS IS WARRANTED. THE
SYNOPTIC PATTERN IS NOT ONE THAT WOULD SUGGEST A HIGH LIKELIHOOD
OF SEVERE...BUT WELL WATCH LATER RUNS TO MAKE SURE THAT REMAINS
THE CASE.

WITH NO LARGE DIPS IN THE UPPER PATTERN...TEMPERATURES ARE EXPECTED
TO STAY NEAR OR ABOVE SEASONAL NORMALS. MODELS EVEN HINT AT THE
IDEA THAT AN UPPER LEVEL RIDGE MAY BRING EVEN WARMER WEATHER
TOWARDS THE END OF THE PERIOD...AND LOW LEVEL THICKNESS SCHEMES
SUGGEST THAT SOME MID-80S ARE POSSIBLE BY EARLY NEXT WEEK.

/61/

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS THROUGH THE PERIOD...WITH CLOUDS DISSIPATING BEFORE
SUNSET. WINDS WILL BE GUSTING TO AROUND 20 KNOTS THROUGH THE
AFTERNOON...THEN DYING DOWN IN THE EVENING BEFORE BECOMING CALM
DURING THE OVERNIGHT.  NO AVIATION CONCERNS.

19

&&

.FIRE WEATHER...

ANOTHER MARGINAL DAY IN PLACE FOR HIGH FIRE DANGER ACROSS CENTRAL
ALABAMA. THE MAIN CONCERN FOR TODAY WILL BE THE DURATION OF ANY SUB
25 PERCENT RH VALUES. AT THIS TIME...IT APPEARS THAT THE MOST LIKELY
AREAS TO SEE THE 4 HOUR CRITERIA OF SUB 25 PERCENT RH VALUES WILL BE
GENERALLY ALONG AND SOUTH OF A TUSCALOOSA...TO ALEXANDER CITY LINE.
A RED FLAG WARNING WILL BE ISSUED FOR AREAS SOUTH OF THIS LINE.

NORTH OF THIS AREA...CONDITIONS ARE FORECAST TO BE LESS FAVORABLE.
HOWEVER...NOT ENOUGH CONFIDENCE WITH THIS MARGINAL EVENT TO REMOVE
THE AREA FROM THE FIRE WEATHER WATCH.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...
RED FLAG WARNING THIS AFTERNOON ZONES 11>15-17>21-24-26>29.
FIRE WEATHER WATCH THIS AFTERNOON ZONES 22-23-25-30>50.
FREEZE WATCH TONIGHT ALL ZONES.

&&
Hazardous weather outlook, Mar 24, 6:25 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 AM CDT MON MAR 24 2008

ALZ011>015-017>050-251124-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
625 AM CDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A RED FLAG WARNING IS IN EFFECT FOR AREAS GENERALLY SOUTH OF A
TUSCALOOSA...TO ALEXANDER CITY LINE FROM 1 PM UNTIL 6 PM. AFTERNOON
RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR AT LEAST 4
HOURS...CREATING A HIGH FIRE DANGER.

AREAS NORTH OF THE TUSCALOOSA...TO ALEXANDER CITY LINE...MAY STILL
SEE VALUES BELOW 25 PERCENT...HOWEVER...THE DURATION OF THESE
CONDITIONS WILL ONLY BE AN HOUR OR TWO. A FIRE WEATHER WATCH REMAINS
IN EFFECT FOR THESE AREAS FROM 1 PM UNTIL 6 PM.

FREEZING TEMPERATURES ARE EXPECTED TONIGHT. A FREEZE WATCH IS
CURRENTLY IN EFFECT FROM 1 AM UNTIL 9 AM TUESDAY MORNING.
TEMPERATURES ARE EXPECTED TO DIP INTO THE UPPER 20S IN RURAL
AREAS BY SUNRISE. STAY TUNED TO UPDATES THIS AFTERNOON...AS FREEZE
WARNINGS WILL LIKELY BE NEEDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DRY CONDITIONS WILL CONTINUE INTO TUESDAY. RELATIVE HUMIDITY VALUES
WILL LIKELY FALL BELOW 25 PERCENT FOR THE AFTERNOON. THE QUESTION
THAT REMAINS WILL BE THE DURATION OF THIS HIGH FIRE DANGER.

STAY TUNED TO LATER FORECASTS FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL NOT BE
NECESSARY.

16

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 5:55 AM CDTRed Flag WarningBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 18 more12 hr
Mar 24, 3:13 PM CDTFire Weather WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more15 hr

Nearby

Freeze Warnings in Alabama, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.